Vital Signs: Potassium Overload

Funky fruit can be fatal.

By Tony Dajer|Tuesday, March 13, 2007
RELATED TAGS: NUTRITION, HEART DISEASE

“Notification!” Brenda shouted as she hung up the red phone. “Eighty-year-old, altered mental status, no palpable blood pressure. Three minutes out.”

While nurses gathered IV equipment and an EKG machine, two paramedics rolled in a stretcher bearing a small, moaning, barely conscious Asian woman.

“Couldn’t get a blood pressure,” the chief medic said, panting. “Pulse 30 on arrival.” That meant her ventricle had stopped responding to her pacemaker, so they jolted her heart with a shot of atropine, which bumped her heart rate to 60.

"Her medical history is renal failure, dialysis three times a week, hypertension, and a history of stroke,” the medic added. “Son says she woke up confused, saying her legs hurt. Couldn’t walk. Fine the night before. We gave her D-50 [a glucose solution that reverses hypoglycemia]. Didn’t help.”

Thin and wiry, Mrs. Chee looked awful. Brenda hooked her up to the EKG machine. Out came one scary electrocardiogram. Instead of intermittent, tightly spaced spikes and valleys, there were broad, sickening drops followed by abrupt peaks—a paper roller coaster. When the queasiness in my own stomach settled, I said: “This is hyperkalemia [high potassium]—it has to be. She needs calcium now.”

Giving it would counterbalance the excess potassium. I turned to Mrs. Chee’s son, who had remained calm and attentive at her side.

“Has she ever gotten hyperkalemia before? You know, high potassium?”

He shook his head. “Never. I’m an ER doc like you. She’s been on dialysis for 10 years. Very compliant. No hyper-k ever.”

I showed him the EKG result. His eyes widened.

“I’m going with calcium,” I said.

“Whatever you think. And feel free to kick me out.”

I looked at Mrs. Chee’s bony forearm and checked her IV. Calcium chloride, the emergency treatment we would give for her dangerously high potassium, can kill tissues if it leaches out of a vein.

Brenda handed me the 10-milliliter vial of calcium chloride.

“IV’s flowing well, right?”

“Saline went through fine.”

I hooked up the plunger and, with an eagle eye on the IV, pushed slowly. The monitor overhead beeped at the pacemaker minimum of 60 beats per minute. Mrs. Chee’s heart couldn’t beat on its own. The loopy EKG rolled across the screen.

Six minutes after the calcium went in, the EKG pattern contracted like an accordion. Mrs. Chee’s heart rate jumped to 88 and the roller-coaster pattern morphed into properly spaced spikes and dips.

“Wow,” her son exclaimed.

Fifteen minutes later his mother opened her eyes, announced she was better, and wanted to go home.

The calcium treatment would work for only an hour, so we finished up by infusing insulin and more glucose. These substances drive potassium out of the bloodstream and into the cells. There it would stay until a resin called Kayexalate, which Mrs. Chee began to drink, pulled the excess potassium into her gut and eventually out of her body.

I still didn’t know what caused Mrs. Chee’s first-ever potassium overload. I did know that she had denied eating anything on the list of forbidden, high-potassium foods. But potassium is everywhere, and “dietary indiscretion” is usually the best—and only—explanation we get.

Mrs. Chee was laughing and chatting with her family. Three hours later, off my radar screen, she was set to be transferred to a ward upstairs.

Then all hell broke loose.

Brenda came running. “She’s doing it again. The EKG thing.”

My stomach tightened. Sure enough, across the room Mrs. Chee once again lay moaning, barely conscious.

On the monitor, the roller coaster was back. Dr. Chee stood by, comforting his mother.
“Brenda, another amp of calcium,” I called out.

All eyes were on the IV. The calcium went in cleanly. We watched the monitor, expecting another presto! moment. Nothing.

“More insulin and glucose,” I ordered. “And bicarb.”

This alkaline solution pulls acid ions out of cells and drives potassium in. The EKG remained slurred. When we retested her potassium, the result was even higher than the first test.

Mrs. Chee gasped for breath, her wizened head bobbing with the effort. The distress resulted from fluid overload of the medications we’d injected. Because her kidneys didn’t work, the large volume of fluid had nowhere to go but her lungs.

I pushed a second dose of calcium. Minutes later, Mrs. Chee’s right hand turned a sickening purplish-red color. I rechecked the IV: no leak, so no tissue damage, right? My face went hot and flushed. Were arteries going into spasm and blocking blood flow, or was this tissue dying? Was this latest problem my fault?

Addressing this had to take a backseat to getting Mrs. Chee breathing regularly. We gave her asthma medication to dilate her airways, and she seemed to settle down. A gaggle of specialists gathered around her.

“Give her all the Kayexalate by enema you can,” the nephrologist told the nurses. “I’ll get her set up for dialysis.”

The plastic surgeon took a look at Mrs. Chee’s hand, now frozen into a blistered claw. Always upbeat, he proclaimed, “I think we can help.”

The nephrologist tried to start dialysis, but the arteriovenous shunt in her left arm had clotted, probably due to her initial low blood pressure.

The sickening feeling of being in a skidding car jolted me. Were we going to lose her? Her son, glued to his mother’s side, remained equable and helpful. I tried to do the same. We took her from the ER to the intensive care unit.

“This hand can’t wait,” the surgeon announced. Luckily, ugly EKG aside, her blood pressure was holding steady. In the operating room, he cut into the fascia, the tough wrapping of the forearm muscles. The underlying flesh puffed out. Immediately, her three middle fingers pinked up. Because of her tiny veins and sluggish blood flow, the local calcium concentration had gotten too high and caused tissue swelling, compressing the arteries into her hand.

Back in the intensive care unit, other surgeons managed to get large-bore lines into the vein under her collarbone to use for dialysis.

Somehow, she pulled through the night.

The next morning, I ran upstairs. Mrs. Chee’s brave smile greeted me.

I was still puzzling over what went wrong, but her son had solved the mystery for me. “Durian fruit,” he explained. “It’s a brown spiky thing with a smell some people can’t stand. Great delicacy in Southeast Asia. Chock-full of potassium. Almost three or four times as much as in a banana, which in someone her size. . .” He shook his head. “She had one the night before.”

“That’s why the potassium kept rising, even after everything we gave her,” I said. “She had a potassium pump in her gut.”

Six weeks later, Mrs. Chee and her son paid a visit. Her hand, except for the tips of the pinkie and index fingers, looked better. I hadn’t destroyed it after all.

She had been tough through it all. Now she was gracious. Her son translated for her, “She says thanks for saving her life.”

Tony Dajer is interim chief of the emergency department at New York Downtown Hospital. The cases described in Vital Signs are real, but the authors have changed patients' names and other details to protect their privacy.

Next Page
1 of 2
ADVERTISEMENT
Comment on this article
ADVERTISEMENT
ADVERTISEMENT
ADVERTISEMENT
DSC-CV1218web
+